Related Experiment Video
Updated: Aug 29, 2026

Application of Hemostatic Devices in Laparoscopic Hepatectomy
Published on: April 19, 2022
Fatal hemorrhage from androgen-related hepatic adenoma after hematopoietic cell transplantation
Ashish R Kumar1, John E Wagner, Arleen D Auerbach
1Bone Marrow Transplant Program and Department of Pediatrics, University of Minnesota, Minneapolis, Minnesota, USA. kumar036@umn.edu
Fanconi anemia is a rare genetic disorder that leads to bone marrow failure. Hematopoietic cell transplantation (HCT) is currently the only treatment option with curative potential. When a suitable HLA-matched sibling donor is not available, patients are often treated with androgenic steroids before considering HCT. Such androgen treatments can lead to the development of hepatic adenomas, which usually regress upon stopping androgen therapy. A patient with Fanconi anemia is described who underwent an unrelated umbilical cord blood transplant with a history of a hepatic adenoma related to androgen therapy. No adenomas were detected on an ultrasound examination prior to HCT. Soon after HCT, he died due to sudden rupture and hemorrhage of a hepatic adenoma. This case illustrates the need for extra vigilance in the detection and management of hepatic adenomas in patients treated with androgens, especially prior to HCT.
Fanconi anemia is a rare genetic disorder that leads to bone marrow failure. Hematopoietic cell transplantation (HCT) is currently the only treatment option with curative potential. When a suitable HLA-matched sibling donor is not available, patients are often treated with androgenic steroids before considering HCT. Such androgen treatments can lead to the development of hepatic adenomas, which usually regress upon stopping androgen therapy. A patient with Fanconi anemia is described who underwent an unrelated umbilical cord blood transplant with a history of a hepatic adenoma related to androgen therapy. No adenomas were detected on an ultrasound examination prior to HCT. Soon after HCT, he died due to sudden rupture and hemorrhage of a hepatic adenoma. This case illustrates the need for extra vigilance in the detection and management of hepatic adenomas in patients treated with androgens, especially prior to HCT.

